1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

I seriously have had enough

Discussion in 'Diabetes Discussions' started by Nodemus, May 6, 2022.

  1. Nodemus

    Nodemus · Active Member

    Messages:
    28
    Likes Received:
    12
    Trophy Points:
    23
    Out of hospital now and. Had an infection plus my diabetic numbers were 23mmol and ketones 2.8. Inflamed pancreas.
    At home still have pain in right side and Numbers are 16mmol
    They were never this high!!!
    I have been put on Gliclazide 2 morn 2 night. By the Diabetic team. Antibiotics extended by 2 weeks
    Does anyone have any ideas how to get these numbers back down?

    Also the hospital were like our dinners shouldn’t spike your sugars as there complex carbs
    Potato, pasta, bread, cheese biscuits ice cream jelly. were the only things I ate in there! If I look at a sandwich my sugars go up. Any how at home and there still high.
    All thoughts,suggestions and advice much appreciated
     
    • Hug Hug x 12
    • Like Like x 1
    • Informative Informative x 1
  2. VashtiB

    VashtiB Type 2 · Moderator
    Staff Member

    Messages:
    1,834
    Likes Received:
    1,100
    Trophy Points:
    198
    Hello and welcome!

    It sounds like you have had a dreadful time.

    I won't give too much advice as you are on Gliclazide and I have never been on that medication but thought I would just make a few comments.

    All carbs count. So complex carbs still count. Some of the things you list weren't complex carbs but it doesn't matter anyway.

    The other thing to know is that sickness can also affect your blood sugar levels so you may see the levels going down as you get better.

    As you are on medication and unwell you will need to be careful about changing your diet too quickly so I suggest thatbyou could start by recording your levels and what you ate- in particular the amount of carbs in your meal. That will give you a baseline of where you are now. Then My suggestion would be to gradually lower your carb intake and see the effect on your levels. Being sick I suggest that you be very cautious as that will also be impacting.

    You should also do some reading around the forum - there is a lot of information here.

    Good luck and welcome :)
     
    • Like Like x 2
    • Agree Agree x 1
    • Funny Funny x 1
    • Creative Creative x 1
  3. Dorf

    Dorf · Newbie

    Messages:
    1
    Likes Received:
    3
    Trophy Points:
    3
    I switched to a low carb diet and within four months was off all medications including Gliclazide which my doctor prescribed when I was first diagnosed. My A1C went from 9.2 down to 5.2 (I'm in Canada).
    I learned to avoid the bad, high carb foods like potatoes, rice, pasta, corn, bread (white or whole wheat or multi grain), fruit juices and large fruits (berries are OK) as well as pastries made with any grain flour and of course sweets like candies, drinks made with sugar (soda pop, energy drinks) and crisps. You can eat virtually all meats, fish, poultry, venison, cheese, most veggies, particularly green veggies, nuts, real whip cream. I have learned to bake sweets that have no grain flour and no sugar that taste great. You can go to Youtube and search thousands of low carb recipes that are safe to eat for diabetics. It sounds hard at first but you will adapt and you will be off medications before you know it.
     
    • Like Like x 3
    • Agree Agree x 2
  4. Marie 2

    Marie 2 LADA · Well-Known Member

    Messages:
    2,126
    Likes Received:
    1,779
    Trophy Points:
    198
    I don't know how long you have had diabetes. But high ketones are more unusual in a type 2. But when things aren't behaving I like to warn people they could be a type 1 diabetic instead. 50% of type 1's are diagnosed after the age of 30 and 35% of us are misdiagnosed as a type 2 at first. The problem is when we get it when we are older the process is slower and it can take years to fully lose the ability to make insulin. So medication and lifestyle changes work at first, until they don't. If you continue to have a problem and things don't make sense you could be a type 1 instead. You would need an antibody test which if positive is a sign of being a type 1. And a c-peptide test which if low or low normal is also a sign of being a type1 because you are losing the ability to make insulin. If it's high or high normal it's a sign of being a type 2 as you still make insulin and you make more because you are insulin resistant and compensate for it. I'm not saying you are, just to keep it in mind, just in case.
     
    • Like Like x 1
    • Agree Agree x 1
    • Informative Informative x 1
  5. HSSS

    HSSS Type 2 · Expert

    Messages:
    5,931
    Likes Received:
    2,911
    Trophy Points:
    198
    The infection alone might be keeping your numbers high. Reducing carbs, of any type and colour not just the simple ones will be the best you can do whilst you continue to ride the storm. The extra and new medication will hopefully be temporary once the infection has passed. Keep a close eye on your levels though as once this happens the reduced carbs might drop your levels a lot lower than you expect and the glic will then cause hypos.
     
    • Agree Agree x 5
    • Like Like x 1
  6. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    7,172
    Likes Received:
    3,855
    Trophy Points:
    198
    Gliclazide needs a working pancreas to have any effect. If your numbers come down following this med, then you are indeed still producing insulin, If not then you may need to change medication. Glic is fairly quick to act, and does not need to build up over time. Four tabs day is quite a strong dose, so you may well experience hypo's on that dose if you reduce carb intake. I know, because that was the route I took. I still use a small dose of it today and i rarely hypo now.
     
    • Like Like x 1
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook